Hail, Marion
- When
- May 29, 5:00 PM EST
- Where
- Marion County, Martel
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.670, -82.900
Penny sized hail was observed.
Scattered thunderstorms developed during the afternoon hours of May 9th. At least one of the stronger storms produced small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Scattered thunderstorms developed during the afternoon hours of May 9th. At least one of the stronger storms produced small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 29, 2:25 PM EST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 325 PM EDT TUE MAY 29 2012 .SYNOPSIS... A COLD FRONT WILL MOVE EAST OF THE AREA THIS EVENING. HIGH PRESSURE WILL BUILD OVER THE REGION TONIGHT AND REMAIN THROUGH THURSDAY. AN AREA OF LOW PRESSURE WILL DEVELOP OVER THE WESTERN OHIO VALLEY THURSDAY NIGHT AND MOVE INTO THE FORECAST AREA FRIDAY THROUGH SATURDAY. && .NEAR TERM /THROUGH WEDNESDAY/... THE COLD FRONT CONTINUES TO MOVE THROUGH THE AREA. A FEW ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE EASTERN AREAS LATE THIS AFTERNOON AND EARLY EVENING. THE SHOWERS WILL QUICKLY END AS DRY AND COOLER AIR MOVE ACROSS THE FORECAST AREA OVERNIGHT. LOW TEMPERATURES SHOULD BE IN THE 50S WEDNESDAY MORNING. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA ON WEDNESDAY. MUCH DRIER AND COOLER AIR WILL BE IN PLACE OVER THE FORECAST AREA. TEMPERATURES SHOULD BE PLEASANT AND IN THE 70S ON WEDNESDAY. HIGH PRESSURE AND COOL TEMPERATURES WILL REMAIN OVER THE REGION THURSDAY. ON THURSDAY NIGHT A WARM FRONT WILL ESTABLISH ITSELF SOUTH OF THE AREA AS LOW PRESSURE DEEPENS TO THE WEST. THE MODELS DIFFER WITH THE TIMING OF BOTH THE WARM FRONT AND THE POSITION OF THE LOW PRESSURE AREA. THE NAM IS THE FASTER MODEL WHILE THE GFS IS SLOWER. THE NAM MOVES THE WARM FRONT NORTH THURSDAY NIGHT AND THEN QUICKLY MOVES A COLD FRONT THROUGH THE REGION FRIDAY MORNING. THE GFS IS MUCH SLOWER WITH THE COLD FRONT MOVEMENT AND PLACES THE FORECAST AREA IN THE WARM SECTOR FOR MUCH OF FRIDAY BRINGING THE COLD FRONT THROUGH IN THE AFTERNOON. BOTH MODELS SUGGEST WIDESPREAD SHOWERS AND THUNDERSTORMS ON FRIDAY BUT IF THE GFS IS CORRECT THERE COULD BE A SEVERE WEATHER THREAT OVER THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST FRIDAY NIGHT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... THE STRONG LOW PRESSURE SYSTEM THAT WILL BEGIN TO PULL AWAY FROM OUR FORECAST AREA SATURDAY INTO SUNDAY WITH AMPLE MOISTURE STILL IN THE NEIGHBORHOOD LOOK FOR AN ADDITIONAL CHANCE OF SHOWERS MONDAY INTO TUESDAY. MUCH COOLER TEMPERATURES SATURDAY THEN WARMING-UP NEAR NORMAL SUNDAY THROUGH TUESDAY. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... MOST OF THE THUNDERSTORM ACTIVITY HAVE MOVED INTO WESTERN PENNSYLVANIA...THERE COULD BE A FEW MORE THUNDERSTORMS DEVELOP THIS AFTERNOON FOR CENTRAL AND EASTERN OHIO AS A COLD FRONT SWEEPS ACROSS THE STATE. HOWEVER MUCH DRIER AIR IN MICHIGAN WILL BE MOVING INTO THE FORECAST AREA. THIS WILL DIMINISH THE CHANCE FOR SHOWERS AND THUNDERSTORMS AND WILL LIMIT THE CHANCE OF HAVING OF FOG OVERNIGHT. LOOK FOR MAINLY VFR CONDITIONS OVERNIGHT EXCEPT FOR THE POSSIBLY OF A FEW PATCHES OF FOG. SOUTHWEST WINDS OF 10 TO 20 KNOTS BECOMING WEST LATER THIS AFTERNOON AND WINDS BECOMING LIGHT WEST-NORTHWEST OVERNIGHT. .OUTLOOK...NON VFR POSSIBLE IN WIDESPREAD SHOWERS AND THUNDERSTORMS FRIDAY INTO SATURDAY. && .MARINE... A RATHER DIFFUSE COLD FRONT IS MOVING ACROSS THE REGION LATE THIS AFTERNOON WITH GRADUALLY COOLING EXPECTED FOR THE NEXT 24 HOURS. AS THE COOLING CONTINUES THE MIXING LAYER OVER THE LAKE WILL DEEPEN ALLOW HIGHER WINDS ALOFT TO MIX DOWN TO THE LAKE SURFACE LATE WEDNESDAY AFTERNOON AND EVENING. A SMALL CRAFT ADVISORY IS LIKELY WEDNESDAY AFTERNOON AND NIGHT AS THE SOUTH SHORE OF THE LAKE WILL BE AT THE END OF THE FETCH IN THE NORTHWEST SURFACE FLOW. WINDS WILL CONTINUE TO VEER AS HIGH PRESSURE BUILDS BY TO THE NORTH OF THE REGION INTO THURSDAY. WINDS WILL DIMINISH THURSDAY ESPECIALLY DURING THE AFTERNOON. LOW PRESSURE WILL TRACK TOWARD THE LAKE AND NORTHEAST OF THE REGION SATURDAY. SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY FRIDAY AFTERNOON AND MUCH OF SATURDAY. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...GARNET NEAR TERM...GARNET SHORT TERM...GARNET LONG TERM...BC AVIATION...BC MARINE...REL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 503 AM EDT TUE MAY 29 2012 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300915- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 503 AM EDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT MOVING EAST ACROSS THE REGION TODAY. A FEW OF THE STRONGER STORMS MAY BECOME SEVERE. BEST CHANCES FOR SEVERE WEATHER WILL BE ALONG AND EAST OF THE I-71 CORRIDOR LATE THIS MORNING AND EARLY THIS AFTERNOON. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING STRAIGHT LINES AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. LEZ061-142>149-162>169-300915- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 503 AM EDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1226 PM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL CONNEAUTVILLE 41.76N 80.37W
05/29/2012 E1.50 INCH CRAWFORD PA TRAINED SPOTTER
1101 AM HAIL 1 NNE RAVENNA 41.17N 81.24W
05/29/2012 E1.00 INCH PORTAGE OH TRAINED SPOTTER
1102 AM HAIL NILES 41.19N 80.75W
05/29/2012 E1.25 INCH TRUMBULL OH PUBLIC
1104 AM HAIL ALLIANCE 40.91N 81.12W
05/29/2012 E1.00 INCH STARK OH PUBLIC
1124 AM HAIL MEADVILLE 41.65N 80.15W
05/29/2012 E1.00 INCH CRAWFORD PA TRAINED SPOTTER
1129 AM HAIL 5 SW HARTSTOWN 41.50N 80.45W
05/29/2012 E1.00 INCH CRAWFORD PA PUBLIC
1130 AM HAIL ALLIANCE 40.91N 81.12W
05/29/2012 E1.75 INCH STARK OH OTHER FEDERAL
1142 AM HAIL VIENNA 41.26N 80.68W
05/29/2012 E1.00 INCH TRUMBULL OH PUBLIC
1144 AM HAIL 5 NNE CAMBRIDGE SPRINGS 41.87N 80.02W
05/29/2012 E1.00 INCH ERIE PA PUBLIC
1147 AM HAIL CORRY 41.93N 79.64W
05/29/2012 E1.75 INCH ERIE PA PUBLIC
1156 AM HAIL SPARTANSBURG 41.82N 79.68W
05/29/2012 E1.75 INCH CRAWFORD PA PUBLIC
1200 PM HAIL CORRY 41.93N 79.64W
05/29/2012 E1.00 INCH ERIE PA PUBLIC
1201 PM HAIL CORRY 41.93N 79.64W
05/29/2012 E1.75 INCH ERIE PA PUBLIC
&&
YEAGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1241 PM EDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 PM HAIL TITUSVILLE 41.63N 79.67W
05/29/2012 E0.88 INCH CRAWFORD PA LAW ENFORCEMENT
&&
YEAGERThe Cleveland radar (KCLE), 120 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
1 hail. Local standard time, as filed.
Penny sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383037.